Illinois, 2006Lightning Strikes in Illinois, June 6, 2006
June 6, 2006 · NWS DVN · 2 events in 2 counties and zones
A low level jet produced a nocturnal MCS that moved across eastern Iowa and northern Illinois in the pre-dawn and early morning hours. Lightning from the storms struck two houses resulting in considerable damage from the resultant fires.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low level jet produced a nocturnal MCS that moved across eastern Iowa and northern Illinois in the pre-dawn and early morning hours. Lightning from the storms struck two houses resulting in considerable damage from the resultant fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 6, 2:44 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 6, 2:44 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 AM CDT TUE JUN 6 2006
.DISCUSSION...
LINE OF ELEVATED THUNDERSTORMS OCCURRING AT LEADING EDGE OF H8 WARM
ADVECTION EXTENDED FROM W OF DBQ TO W OF FFL AT 08Z. THIS CONVECTION
WAS EXPANDING SOUTH AND E ALONG THE ELEVATED WARM FRONT WITH
ADDITIONAL LIFT ASSOCIATED WITH LEADING EDGE OF MID LEVEL FORCING
AHEAD OF STRONG VORT MOVING INTO NW MN AND UPPER JET STREAK SEEN ON
SATELLITE IMAGERY MOVING INTO NE IA. MAIN FORECAST CHALLENGE IS
THUNDERSTORM CHANCES IN FIRST PERIOD AS COLD FRONT MOVING OUT OF
CENTRAL PLAINS TRAVERSES THE AREA.
AT 06Z...THIS SURFACE FRONT WAS FROM NW MN THROUGH EASTERN NEB...TO
LOW OVER TX PANHANDLE. AXIS OF 60 PLUS F DEWPOINTS EXTENDED WELL
AHEAD OF THE FRONT INTO CENTRAL IA. HOWEVER...MOST OF FORECAST AREA
WAS STILL BATHED IN RATHER DRY AIRMASS PER 00Z KDVN SOUNDING WITH
SURFACE DEWPOINTS AT 08Z STILL LIMITED TO UPPER 40S TO MID 50S. THIS
RAIN SPREADING EAST ACROSS NORTHERN HALF OF CWA THIS MORNING SHOULD
BEGIN MOISTENING PROCESS...THEN GRADUALLY VEERING LOW LEVEL WINDS
WILL BEGIN TO ADVECT HIGHER THETA E AIRMASS INTO AREA BY AFTERNOON.
WITH ABSENCE OF CLOUDS SEEN ON SATELLITE UPSTREAM TONIGHT...SHOULD
SEE PLENTY OF SUNSHINE ONCE CURRENT CONVECTION CLEARS AREA LATER
THIS MORNING. THIS SHOULD ALLOW TEMPERATURES TO REACH INTO LOWER TO
MID 80S. THIS...ALONG WITH DEWPOINTS EXPECTED TO REACH INTO LOWER
60S...EXPECTED TO BOOST SBCAPES ABOVE 2 KJ/KG BY AFTERNOON. SPC
SLIGHT SEVERE RISK WARRANTED ACROSS ENTIRE CWA GIVEN THE DEEP SHEAR
IN AIRMASS AHEAD OF FRONT THIS AFTERNOON AND POTENTIAL FOR WEAK
BOUNDARIES TO BE IN PLACE FROM CURRENT CONVECTION. STRONGER MID AND
UPPER LEVEL QG FORCING AHEAD OF THE SHORTWAVE LOOKS GREATEST OVER
THE NORTHEAST AT MIDDAY.
WENT WITH CATEGORICAL POPS FOR CURRENT ACTIVITY THROUGH THIS MORNING
ACROSS FAR NORTH...WITH LIKELY ACROSS CENTER. SOUTHWARD EXTENT OF
THE ELEVATED THUNDERSTORMS SLOWLY EXPANDING SOUTHWARD IN
QUESTION...SO WILL KEEP ONLY LOW POPS IN FAR SOUTH. FOR THIS
AFTERNOON...LIKE HIGH RESOLUTION NAM DEPICTION OF CONVECTION
BREAKING OUT WELL AHEAD OF FRONT OVER CENTRAL CWA AND KEPT LIKELY
POPS OVER ALL BUT FAR WEST AND SOUTH. THIS PRE FRONTAL ACTIVITY
SHOULD SPILL OVER INTO EVENING OVER MAINLY NW IL ZONES AND CHANCE
POPS GOING THERE FOLLOWING MODEL BLEND OF FRONTAL PASSAGE ACROSS MS
RIVER AROUND 03Z.
BEYOND...UPPER RIDGE REBOUNDS OUT WEST WITH SURFACE RIDGE DOMINATING
WED. SHORT TERM MODELS HAVE SUGGESTION OF WARM FRONT DEVELOPING OVER
OR JUST NORTH OF AREA ON THU INTO THU NIGHT WITH MORE ACTIVE PERIOD
TO FOLLOW THROUGH WEEKEND AS H8 BAROCLINIC ZONE AT EDGE OF THERMAL
RIDGE SETS UP OVER AREA. FOR NOW...WILL KEEP BEGINNING OF EXTENDED
PERIOD OF CHANCE POPS ON THU NIGHT WITH NO CHANGES TO FORECAST
BEYOND THU.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS
Hazardous weather outlook, Jun 6, 4:01 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 AM CDT TUE JUN 6 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
501 AM CDT TUE JUN 6 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SEVERAL CLUSTERS OF THUNDERSTORMS WILL AFFECT MUCH OF EASTERN IOWA
AND NORTHWEST ILLINOIS EARLY THIS MORNING. THUNDERSTORMS WILL BE
CONFINED MAINLY TO AREAS NORTH OF HIGHWAY 34. SOME STORMS MAY BE
CAPABLE OF PRODUCING SMALL HAIL AND HEAVY DOWNPOURS...ESPECIALLY
NORTH OF INTERSTATE 80 BEFORE SUNRISE WITH THE ACTIVITY EXPECTED
TO DISSIPATE BY 9 AM.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
AFTERNOON OVER EASTERN IOWA...THEN EXPAND EAST AND SOUTH ACROSS
NORTHEAST MISSOURI AND NORTHWEST ILLINOIS INTO EARLY EVENING AS A
WEAK COLD FRONT PUSHES THROUGH. SOME STORMS MAY BECOME SEVERE...WITH
THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE WINDS OVER 60 MPH
AND HAIL UP TO THE SIZE OF QUARTERS. AN ISOLATED TORNADO IS
POSSIBLE... ESPECIALLY IF STORMS DEVELOP ALONG WEAK BOUNDARIES
THAT MAY LINGER FROM MORNING THUNDERSTORMS. THE POTENTIAL FOR
SEVERE WEATHER WILL END OVER THE AREA BY SUNSET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SHEETS
Lightning, Rock Island
- When
- June 6, 6:09 AM CST
- Where
- Rock Island County, Moline
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Lightning strike at 2728 13th Avenue; discovered an hour later.
Lightning, Mercer
- When
- June 6, 7:10 AM CST
- Where
- Mercer County, 1 mi SE of Sherrard
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Lightning strike at 441 Highland Drive in the Frye Lake area; half of the house was damaged
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, June 6 to 30, 2006$100 million · 38 events
- Hail and Damaging Wind in Oklahoma, June 6, 20064 injured · $2.5 million · 1.75 in hail · 2 events
- Tornadoes and Hail in Wisconsin, June 6, 2006$1.0 million · F1 · 12 events
- Lightning Strike in Minnesota, June 6, 20061 injured · $400,000 · 1 event
- Hail and Damaging Winds in Kansas, June 6, 2006$411,000 · 87 kt wind · 5 events
- Hail and Damaging Winds in Iowa, June 6, 2006$50,000 · 2 in hail · 29 events
- Dust Storm and Hail in Arizona, June 6, 2006$100,000 · 60 kt wind · 4 events
- Hail and Damaging Wind in Arizona, June 6, 2006$105,000 · 1.75 in hail · 2 events
- Tornado in Iowa, June 6, 2006$29,000 · F1 · 1 event
- Tornado and Hail in Iowa, June 6, 2006$51,000 · F0 · 7 events
- Damaging Wind in Utah, June 6, 2006$25,000 · 50 kt wind · 1 event
- Lightning Strike in North Carolina, June 6, 2006$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518976, 5518977.